Wisconsin, 2004

Winter Storm and High Wind in Wisconsin, December 12 to 13, 2004

December 12 to 13, 2004 · NWS GRB · 2 events in 2 counties and zones

Strong and gusty northwest winds in the wake of a departing low pressure system brought cold air across Lake Superior resulting in lake effect snow showers. 0 inches of snow fell in Vilas county at Presque Isle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong and gusty northwest winds in the wake of a departing low pressure system brought cold air across Lake Superior resulting in lake effect snow showers. As much as 10.0 inches of snow fell in Vilas county at Presque Isle. Door county experienced high winds with gusts to 62 mph at Sister Bay and 61 mph at Northport pier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 12, 3:00 PM CST, 3 hours earlier.

Area forecast discussion, Dec 12, 3:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CST SUN DEC 12 2004

.SHORT TERM...SEVERAL ISSUES TO DEAL WITH TONIGHT AND MONDAY. AREAS OF
LIGHT SNOW WAS REPORTED ACROSS NORTH CENTRAL WISCONSIN THIS AFTERNOON...
BUT THE SIGNIFICANT LAKE EFFECT SNOW SHOWERS WILL GET GOING THIS EVENING
ACROSS VILAS COUNTY. THINK CURRENT GRIDS HAVE A GOOD HANDLE ON THIS
SITUATION...AND ONLY MINOR ADJUSTMENTS WERE MADE. TOTAL SNOWFALL ACROSS
THIS REGION WILL RANGE FROM 3 TO 6 INCHES ACROSS SOUTHEAST VILAS COUNTY
TO NEAR A FOOT OVER FAR NORTHWEST PART OF THE COUNTY. FOR ONEIDA...
FOREST AND FLORENCE COUNTIES...THERE WILL GET SOME LAKE EFFECT SNOW
SHOWERS WITH ACCUMULATIONS OF 2 TO 5 INCHES BETWEEN TONIGHT AND MONDAY
WITH HIGH AMOUNTS OVER THE NORTHERN PORTION OF EACH COUNTY. AS
TEMPERATURES FALL TONIGHT...THE SNOW SHOULD BECOME MORE POWDERY THAN
THE SNOWFALL TODAY. EXPECT BLOWING AND DRIFTING TO SNOW BECOME MORE OF
A PROBLEM AS THE NIGHT PROGRESS.

FOR THE WINDS...SOME GUSTS WERE REPORTED TO 40 TO 45 KNOTS ACROSS
CENTRAL WISCONSIN. ALTHOUGH WINDS ARE NOT AS STRONG AS WIND ADVISORY
CRITERIA ACROSS EAST CENTRAL WISCONSIN...WILL NOT PULL IT AS ANOTHER
TROUGH IS MOVING ACROSS INTO CENTRAL WISCONSIN THIS AFTERNOON. ONCE
THIS TROUGH PASSES...SUSPECT WINDS WILL INCREASE AGAIN OVER EAST CENTRAL
WISCONSIN THIS EVENING. FOR DOOR COUNTY...STRONG WINDS STILL LOOK GOOD
FOR TONIGHT INTO MONDAY MORNING...ONCE THE LOW PULLS AWAY FROM
WISCONSIN. THERE WAS SOME COORDINATION ABOUT EXTENDING WIND ADVISORY
INTO TOMORROW MORNING (ALREADY HAVE IT GOING FOR DOOR COUNTY) FOR THE
FOX VALLEY AND MANITOWOC AND KEWAUNEE COUNTIES. GRADIENT IS STILL
FAIRLY STRONG...BUT WINDS BY TOMORROW MORNING WILL BE CLOSE TO ADVISORY
CRITERIA. SINCE MILWAUKEE IS NOT EXTENDING IT...AND IT WILL BE
MARGINAL...WILL NOT EXTEND IT AND WILL PASS TO THE EVENING SHIFT.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS NORTHERN WISCONSIN ON
MONDAY...BUT SHOULD TAPER OFF DURING THE AFTERNOON. STRONG NORTHWEST
WINDS WILL CONTINUE TO CAUSE SIGNIFICANT BLOWING AND DRIFTING OF
THE SNOW. DID ADD SCATTERED FLURRIES OVER THE REMAINDER OF THE FORECAST
AREA. EXPECT LITTLE RISE IN TEMPERATURES ON MONDAY. LEAN TOWARDS THE
WARMER MAV GUIDANCE FOR HIGHS ON MONDAY ACROSS CENTRAL AND NORTH CENTRAL
WISCONSIN.

.LONG TERM...MON NGT THRU NXT SUNDAY. FCST CONCERNS MAINLY ARRIVE LTR IN
THE WORK WEEK AS SEVERAL DECENT SHRTWVS/CDFNTS DRIVE THRU THE RGN. PCPN
CHCS ASSOCIATED WITH THESE FTRS AS WELL AS TEMP SWINGS WL BE THE BIGGEST
CHALLENGES.

STARTING MON NGT...STILL FAVORABLE TRAJS THRU MON EVENING FOR ADDL LK
EFFECT SNOW SHWRS/FLURRIES ACROSS NRN WI. ANY ADDL ACCUMULATION APRS TO
BE MINIMAL (AN INCH OR LESS) AS 8H TEMPS RISE OVRNGT AND WNDS BEGIN TO
BACK WITH THE APPROACH OF A SFC RDG AXIS INTO THE UPR MIDWEST. THE REST
OF THE FCST AREA WL SEE SKIES BECOME PARTLY CLDY IF NOT MOSTLY CLR AND
COLD CONDITIONS. TEMPS EXPECTED TO FALL INTO THE SINGLE DIGITS NORTH
(DESPITE SOME CLDS) AND LWR-MID TEENS OVR CNTRL/E-CNTRL WI. COMBINE
THESE TEMPS WITH WNDS OF 10 TO 15 MPH...WE ARE LOOKING AT WND CHILL
VALUES BY TUE MORNING RANGING FROM 5 TO 15 BLO ZERO. THE SFC RDG TO
SLOWLY BUILD INTO THE WRN GREAT LKS ON TUE. DESPITE THE ANTICIPATED
SUNSHINE...TEMPS TO BE MORE TYPICAL FOR MID-DECEMBER WITH READINGS
HOLDING IN THE 20S. PLENTY OF DRY AIR PRESENT TUE NGT...BUT TEMPS WL NOT
NOSEDIVE AS MUCH AS ONE WOULD THINK AS A CLIPPER LOW PRESSURE SYSTEM
MOVS ACROSS SRN CANADA KEEPING BNDRY LYR WNDS UP THRU THE NGT. GUID
TEMPS ARE CLOSE UNTIL TUE NGT WHERE MET GUID APRS TO WARM FOR MIN TEMPS.
PREFER THE COOLER MAV.

HEADED INTO THE EXTENDED...MDLS SHOW A PERSISTENT UPR RDG OVR THE ERN
PACIFIC RIGHT THRU NXT WEEKEND WITH A DOWNSTREAM UPR TROF OVR THE NE
U.S.  THIS PLACES NE WI IN A MEAN NW FLOW ALOFT LEAVING THE AREA
VULNERABLE TO CDFNT/SHRTWV PASSAGES. TIMING OF THESE FTRS AND MSTR
AVAILABILITY WL BE KEY FOR PCPN CHCS.

THE UPR/SFC RDGS SLIP OFF TO THE EAST ON WED ALLOWING WNDS TO SHIFT SW
AND BRING WARMER AIR TO THE RGN. THE NXT NRN STREAM SHRTWV PROGGED TO
DIG TOWARD THE WRN GREAT LKS WED NGT AND SWEEP THRU THE AREA ON THU.
APRS THAT THE GFS MAY BE TOO WEAK WITH THE DIGGING OF THE UPR TROF THUS
PREFER THE STRONGER APPEARANCE OF THE ECMWF...UKMET AND CANADIAN. WL
LEAVE CHC OF SNOW IN FCST AS CDFNT PUSHES THRU AS WELL. EVEN THO WNDS WL
TURN BACK TO THE NW BEHIND THE CDFNT...MDLS INDICATE THAT WNDS TO BE
BACKING LTR THU NGT AS ANOTHER SFC RDG APPROACHES. THERE MAY BE A FEW
FLURRIES INITIALLY ACROSS NRN WI THU EVENING...BUT NOT ENUF COVERAGE TO
MENTION IN ZNS. THEREFORE...WL PULL POPS ACROSS THE NORTH. THE REST OF
THE FCST AREA SHOULD SEE SOME SUNSHINE ON FRI WITH SEASONAL TEMPS.

YET ANOTHER NRN STREAM SHRTWV AND ASSOCIATED CDFNT FCST TO DROP INTO THE
UPR MIDWEST FRI NGT AND DIG THRU THE RGN ON SAT. THIS UPR TROF PROGGED
TO BE SHARPER THAN ITS PREDECESSOR THUS MORE DYNAMICS ANTICIPATED. WL
LEAVE SNOW IN THE FCST FOR FRI NGT AND SAT. NW WNDS BEHIND THE CDFNT WL
AGAIN LEAD TO A CHC OF LK EFFECT SNOW SHWRS ACROSS NRN WI SAT NGT.
PREFER FLURRIES ONLY FOR THE REST OF THE FCST AREA AS HI PRES BUILDS IN
AND NO OTHER SIGNIFICANT LIFTING MECHANISM PRESENT. WL CONT CHC OF SNOW
SHWRS ACROSS THE NORTH INTO SUNDAY THO TRAJS APR TO BECOME LESS
FAVORABLE.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT THROUGH MONDAY AFTERNOON...WIZ005
WINTER WEATHER ADVISORY TONIGHT THROUGH MONDAY AFTERNOON...WIZ010>012
WIND ADVISORY TONIGHT THROUGH MIDDAY MON...WIZ022
WIND ADVISORY TONIGHT...WIZ030-031-035>040-045-048>050
&&

ECKBERG/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Dec 12, 6:15 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CST SUN DEC 12 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
615 AM CST SUN DEC 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR VILAS COUNTY TONIGHT INTO MONDAY
FOR 6 TO 8 INCHES OF SNOW AND LOW VISIBILITIES DUE TO BLOWING AND
DRIFTING OF THE SNOW.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PARTS OF NORTH CENTRAL
WISCONSIN THROUGH MONDAY FOR 2 TO 4 INCHES OF SNOW AND LOW VISIBILITIES
DUE TO BLOWING AND DRIFTING OF THE SNOW.

WINDS ARE EXPECTED TO INCREASE THROUGH THE DAY TODAY PROMPTING WIND
ADVISORIES FOR PORTIONS OF CENTRAL WISCONSIN AND THE DOOR PENINSULA.
GALE AND STORMS WARNINGS ARE IN EFFECT ON LAKE MICHIGAN AND THE BAY OF
GREEN BAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LAKE EFFECT SNOW WILL BE DIMINISHING IN FAR NORTHERN WISCONSIN ON
MONDAY. EVEN SO...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL
MAKE FOR HAZARDOUS TRAVEL. NORTHWEST WINDS WILL GUST TO 40 MPH ACROSS
THE DOOR PENINSULA FOR AWHILE MONDAY...WHICH COULD MAKE DRIVING
DIFFICULT FOR HIGH PROFILE VEHICLES.

THE STRONG WINDS WILL CONTINUE TO POSE A HAZARD TO MARINERS ON GREEN BAY
AND LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CONTACT THE NWS GREEN BAY OFFICE WITH SNOW
REPORTS...AND ANY OBSERVATIONS OF WIND GUSTS OVER 40 MPH.

KIECKBUSCH/ECKBERG
WWW.CRH.NOAA.GOV/GRB
TE/RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Vilas

When
December 12, 6:00 PM CST to December 13, 12:00 PM CST
Where
Vilas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

High Wind, Door

When
December 13, 5:00 AM CST to 8:00 AM CST
Where
Door forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432545, 5432546.